Are you confused about statins? You’re not alone.
If you have high cholesterol, you’re probably among the 15 million Americans who have been prescribed a type of statin –such as atorvastatin (Lipitor) or simvastatin (Zocor). But there’s also been some controversy about these medications’ effectiveness and side effects.
“Statins are among the most effective drugs for lowering cholesterol, reducing risk of cardiovascular events and mortality, and they’re also among the most widely prescribed, says Sheri Koplik, MD, a board-certified cardiologist at Mission Heritage Medical Group. “As with any medication, however, statins have potentially serious side effects, which are important to note.”
Here are a few truths about statins:
Statins and exercise - Most people are not affected by statins when they exercise. However, about 10 percent of statin users get aches and pains. The higher your dose, the more likely you are to experience these concerns. Let your doctor know as soon as possible if you have these symptoms. You may need to change your medication or your dosage.
Statins and diabetes - People with diabetes have a lot to gain from statins because they reduce the risk of heart attack and stroke. While statins may increase blood sugars, this does not negate the benefit of taking statins. The key is to monitor your sugar levels, watch your diet and exercise.
Statins and the liver - Very rarely, statins could increase the level of enzymes that indicate liver inflammation. If the increase isn’t significant, you can keep taking the drug. If the increase is severe, you may need to find another medication. Your doctor may order a liver enzyme test when you start taking statins to determine if you are more susceptible to liver problems. And always contact your doctor if you experience unusual fatigue, loss of appetite, upper abdomen pain, dark-colored urine or yellowing of the skin or eyes.
Statins and memory loss – As indicated on the label of your statin drugs, some people develop memory loss or confusion when taking statins. On the flip side, there has been evidence that statins may help brain function in patients with dementia.
Natural supplements as substitute for statins – Statins have proven their efficacy, whereas natural supplements have not to the same extent. Also, supplements vary in strength, and if you opt for natural supplements, you need to watch for ingredients not on the label. It’s important to understand that something termed “natural” doesn’t always mean the best option for you.
The bottom line is that statins have proven to be highly effective in reducing cholesterol, but it is possible you can experience some side effects. To relieve statin side effects, your doctor may recommend some alternatives that you should discuss:
Take a break – Because it’s difficult to determine whether or not concerns such as muscle aches are related to statin use, it may be best to take a short break to understand the source of your concerns. Speak with your doctor first before discontinuing any medication.
Switch to another statin – People can respond to different statins differently. So, your doctor may recommend another type of statin medication.
Change your dosage - It’s possible that the dose you are taking is affecting you. Your doctor will work with you to find the best dosage.
Take other medications – If statins aren’t for you, there are other drugs available, although they may not be as effective as statins, depending on your medical issues and cholesterol profile. Sometimes the best treatment involves taking a combination of cholesterol-lowering drugs
“You have to find the dosage and medication that’s right for you,” says Dr. Koplik. “That’s why working as a team with your doctor is the right approach, especially when working together at lowering your cholesterol levels, reducing your risk of illness, and achieving a healthier life.”
Need a physician? Use our physician search to find the specialist right for you.
This information is not intended as a substitute for professional medical care. Always follow your health care professional's instructions.